Flash Flood, Greene
- When
- August 2, 8:25 PM EST to 10:00 PM EST
- Where
- Greene County, Leeds
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.277, -74.123 (the zone’s center; the record gives no point)
Isolated thunderstorms erupted during the evening hours of August 3, in the Catskills. The storms were nearly stationary and, with a tropical air mass in place, produced exceptionally heavy rainfall in a short time.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Isolated thunderstorms erupted during the evening hours of August 3, in the Catskills. The storms were nearly stationary and, with a tropical air mass in place, produced exceptionally heavy rainfall in a short time. One slow moving storm produced between 4 and 5 inches of rainfall is less than two hours time, according to two different weather spotters in eastern Greene County. This very heavy rainfall resulted in flooded roads in both Leeds and Catskill. In Catskill, the Catskill creek overflowed onto State Highway 23B. A mudslide was reported on Sandy Plain Road in the same town. The Poltic Creek overflowed its banks and washed away a small bridge. Homes in the cities of Catskill and Athens took on significant water in their basements.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 2, 2:05 PM EST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 305 PM EDT SAT AUG 2 2003 .DISCUSSION... LARGE CLOSED LOW JUST NORTH OF LAKE SUPERIOR WILL HAVE IMPACT ON MUCH OF THE NORTHEAST FOR THE NEXT SEVERAL DAYS. THIS WILL SHOOT A SERIES OF DISTURBANCES THROUGH THE OHIO RIVER VALLEY AND UP INTO THE ST LAWRENCE AREA OTHER FEATURES FROM THIS LOW WILL WORK THEIR WAY INTO NEW ENGLAND. THUS THE MOST LIKELY AREA TO SEE PRECIPITATION WILL BE THE ADIRONDACKS. THE CLOSEST SHORT WAVE IS OVER WESTERN NY AND PA. THIS IS FORECAST TO SLIDE BY TO THE NORTHWEST...GRAZING THE ADIRONDACKS TONIGHT. ANOTHER FEATURE OF INTEREST IS OVER KY...THIS WILL AFFECT OUR WEATHER LATE TONIGHT OR SUNDAY. LASTLY... THERE IS A STATIONARY BOUNDARY RUNNING ALONG THE ATLANTIC COASTLINE...ALTHOUGH THIS WILL GENERALLY STAY TO OUR EAST OVER THE NEXT SEVERAL DAYS. .THIS EVENING...RATHER IMPRESSIVE MOIST AIRMASS IN PLACE...BUT NOT MUCH DYNAMICS TO TOUCH OFF CONVECTION THIS EVENING. MAIN POTENTIAL LOOKS TO BE OVER CENTRAL AND WESTERN NY CLOSER TO WESTERN NY/PA SHORTWAVE...WHICH SHOULD MOVE BY AFTER MIDNIGHT. AREAS SOUTH AND EAST OF ALBANY PROBABLY WILL NOT BE AFFECTED BY THIS AS THE TAIL END OF THE FEATURE HAS NOT BEEN PARTICULARLY ACTIVE...AND THE FEATURE OVERALL HAS BEEN WEAKENING OVER THE PAST 12 HOURS. .TONIGHT...ETA SHOWS A 300MB VORT MAX CURRENTLY OVER KY MOVING INTO EASTERN NY BY DAYBREAK. AT 500MB IT LOOKS LIKE IT WILL AFFECT PRIMARILY THE ADIRONDACKS...BUT WILL USE BOTH LEVELS AS REASON TO PUT CONVECTION IN FOR ALL AREAS OVERNIGHT. WILL ALSO LET SOME PATCHY FOG TO CREEP INTO VALLEYS AGAIN. .SUNDAY...INCREASING MOISTURE OVERALL...BUT NORTHEAST STILL IN A BIT OF AN ANTICYCLONIC FLOW AT 500 MB...AT LEAST EARLY ON. THERE IS SOME INDICATION AT THE SURFACE AND AT 700MB THAT A TROUGH MAY PASS THROUGH DURING THE DAY...SO WILL BUMP POPS UP WITH TIME...MAXING OUT AT 70% OVER THE ADIRONDACKS BY THE END OF THE DAY. .SUNDAY NIGHT AND MONDAY...WILL HAVE TO CONTINUE A CHANCE OF PRECIPITATION AS MAIN LOW TO THE WEST CONTINUES TO SPIN OFF SHORTWAVES. TIMING WILL BE A BIT DIFFICULT TO PINPOINT BY THIS TIME. ETA SHOWS A WAVE MOVING UP THE STATIONARY FRONT ON MONDAY... THIS LOOKS LIKE IT WILL ONLY AFFECT EXTREME SOUTHEAST NY...SO WILL KEEP A CHANCE OF PRECIPITATION IN AND NOT BUMP UP POPS FOR THIS FEATURE. .TUESDAY...GFS BRINGS A FAIRLY SIGNIFICANT PIECE OF ENERGY THROUGH THE REGION DURING THIS TIME. AGAIN...THE TIMING IS A BIT SUSPECT... BUT WILL ATTEMPT TO HIGHLIGHT THIS DAY AS THE WETTEST OF THE NEXT THREE DAYS. .WEDNESDAY AND THURSDAY...TROUGH STILL IMPACTS THE NORTHEAST...AND WILL CONTINUE THE UNSETTLED FORECAST. .FRIDAY AND SATURDAY...TROUGH FINALLY SHOWS SIGNS OF WEAKENING AND AND LIFTING. WILL KEEP ADIRONDACKS UNDER UNSETTLED WEATHER...WITH THE REST OF THE FORECAST AREA DRY. .HYDROLOGIC STATUS... UNSETTLED WEATHER THROUGH MUCH OF THE WEEK. ULSTER...DUTCHESS... COLUMBIA...AND BENNINGTON VT COUNTIES HAD THE MOST PRECIPITATION ON FRIDAY...THESE WILL BE AREAS TO WATCH. IN ADDITION...THE ADIRONDACKS LOOK LIKE THEY WILL SEE MORE PRECIPITATION THAN THE REST OF EASTERN NY...SO THAT IS ANOTHER AREA OF CONCERN. .ALY...NONE. ZAFF
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 423 AM EDT SAT AUG 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND. .DAY ONE...TODAY...NO SEVERE WEATHER IS FORECAST FOR TODAY. .DAYS TWO THOUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
NYZ059-060-030130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 852 PM EDT SAT AUG 2 2003 ...A STRONG THUNDERSTORM IN COLUMBIA AND GREENE COUNTIES... AT 852 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM OVER LEEDS...OR 5 MILES NORTHWEST OF CATSKILL...MOVING NORTHEAST AT 20 MPH. THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 30 MPH...POSSIBLE SMALL HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN...WILL BE NEAR...CLIMAX AND STOTTVILLE AT 905 PM EDT... COXSACKIE AT 910 PM EDT...NEW BALTIMORE AT 920 PM EDT...VALATIE AND KINDERHOOK AT 925 PM EDT...NIVERVILLE AT 930 PM EDT.
The Albany radar (KENX), 35 km away, was scanning. The volume nearest the first event began at 01:25 UTC.
4 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5375154, 5375155, 5375157, 5375156.